Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 46, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 21, 2008, 4:35 PM EDT for Duplin County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2008, 4:35 PM EDT (20:35 UTC)
- Expired
- Apr 21, 2008, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 212036 SVRMHX NCC061-212115- /O.NEW.KMHX.SV.W.0046.080421T2035Z-080421T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 435 PM EDT MON APR 21 2008 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUPLIN COUNTY IN EASTERN NORTH CAROLINA... THIS INCLUDES THE CITY OF WARSAW... * UNTIL 515 PM EDT * AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ROSE HILL...OR ABOUT 7 MILES NORTH OF WALLACE...AND MOVING NORTH AT 10 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3516 7816 3510 7780 3474 7787 3474 7809 TIME...MOT...LOC 2035Z 182DEG 8KT 3483 7797 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:39 PM EDT, 56 minutes earlier.
Area forecast discussion, Apr 21, 3:39 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
339 PM EDT MON APR 21 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE...AT THE SURFACE AND ALOFT...WILL CONTINUE
TO SINK SOUTH OF THE REGION OVERNIGHT. MOIST AIR ON THE BACKSIDE
OF THE EXITING LOW WILL KEEP RAIN CHANCES IN THE FORECAST THROUGH
WED. AFTER THAT HIGH PRES WILL BUILD IN FROM THE NORTH...AS A
RIDGE BUILDS IN ALOFT ENDING OUR RAIN CHANCES. TEMPERATURES WILL
CLIMB TOWARDS THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
INSTABILITY PREVALENT OVER THE REGION TODAY COMBINED WITH COLD AIR
ALOFT AND CONTINUED MOISTURE ADV INTO THE REGION HAS LED TO
WIDESPREAD HAIL STORMS ACROSS THE REGION. WITH LACK OF HEATING THE
AMOUNT OF STORM COVERAGE SHOULD DROP WAY OFF...BUT COULD STILL SEE
SOME SHOWERS AS LOW SINKS S...AND MOISTURE ADVECTS MORE INTO THE
COASTAL PLAINS COUNTIES. THE COVERAGE WILL INCREASE INTO THE
MORNING HOURS. LOOKING AT IR/VSBY SAT...THIS TROPICAL LOOKING
SYSTEM SEEMS TO HAVE PLENTY OF MOISTURE TO WORK WITH. DONT SEE
THE RAIN ALONG THE NE SECTIONS SHUTTING OFF ANYTIME SOON...AND
WITH AROUND 3 INCHES HAVEN FALLEN ALREADY (HIGHER AMOUNTS IN THE
AKQ COUNTIES TO THE N)...WILL CONTINUE TO FLOOD ADV. UNLIKE AREAS
TO THE N...THE SOILS ARE MORE SANDY OR SWAMPY...AND CAN HANDLE SIG
AMOUNTS OF RAIN WITHOUT LEADING TO FLASH FLOODING. THE FEW URBAN
AND LOW LYING AREAS COULD SEE NUISANCE PONDING OF WATER...ESP IN
POOR DRAINAGE AREAS...BUT DONT SEE ENOUGH WIDESPREAD PONDING TO
JUSTIFY AREA FLOOD WARNINGS AT THIS TIME. LOOKING AT TEMPS TNT
SIMILAR TO LAST NIGHT EXP A FEW DEG COOLER IN THE MID 50S AS THE
LOW SINKS S AND N WINDS BECOME PREDOMINANT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
PLENTY OF CLOUDS WILL MOVE IN ON THE BACKSIDE OF THE EXITING LOW
FOR TUE...BUT DONT ANTICIPATE ANY CAPPING INVERSION TO PREVENT
MIXING SO WOULD EXP BKN NOT OVC CONDITIONS. THE LACK OF A CAP WILL
ALSO ALLOW FOR SOME ISO CONVECTION IN THE AFTERNOON DUE TO
CONTINUED STEEP LAPSE RATES. WITH MOIST/WAA AND LIMITED
INSTABILITY HOWEVER...DO NOT THINK SVR WX WILL BE AS BIG A THREAT
AS SEEN IN THE LAST COUPLE DAYS. THE RAIN CHANCES WILL GRADUALLY
DROP INTO WED AFT AS THE LOW PUSHES AWAY AND MOISTURE ADV FINALLY
SHUTS OFF.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
SFC HIGH PRES SLIDES INTO THE REGION WED NIGHT AND THU WITH UPPER
RIDGING BUILDING ALOFT BRINGING DRY CONDITIONS AND A WARMING TREND
ACROSS THE REGION. HIGHS WARM TO THE UPPER 70S TO AROUND 80 INLAND
THU AND FRI WITH HIGHS IN THE AROUND 70 ALONG THE COAST. WENT CLOSE
TO HPC...SOLUTION HAS FRONT SLOWING DOWN AND GETTING INTO EASTERN NC
LATE SATURDAY/EARLY SUNDAY. BUMPED UP POPS FOR SATURDAY NIGHT INTO
SUNDAY.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
ACTIVE CONVECTION CONTINUES ACROSS EASTERN NORTH CAROLINA AROUND
H5 LOW WHICH IS SLOWLY DRIFTING SOUTHEAST. WHILE CONDITIONS
OUTSIDE OF PRECIP WILL BE LARGELY VFR...DO EXPECT FREQUENT BOUTS
OF MVFR AND OCCASIONAL IFR CEILINGS/VSBY IN SCT SHOWERS/TSTMS.
UNSETTLED WX PERSISTS INTO TUESDAY WITH UPPER LOW IN THE VICINITY.
EXPECT OCCASIONAL MVFR/IFR IN SCATTERED SHOWERS/TSTMS. DRIER AIR
WILL LEAD TO IMPROVED CONDITIONS FOR VFR WEDS THRU LATE WEEK.
&&
.MARINE...
SCA CONTINUES ON THE CSTL WATERS FOR MAINLY SEAS NORTH OF OCRACOKE
WITH SCA CONDITIONS DEVELOPING BY MORNING FROM OCRACOKE DOWN TO
CAPE LOOKOUT. AS UPPER LOW AND ITS ATTENDANT SFC LOW CONTINUES TO
MOVE SLOWLY EAST AWAY FROM THE AREA OVER THE NEXT SEVERAL
DAYS...THE RESULT WILL BE SIGNIFICANT BACKSWELL ENERGY AFFECTING
MAINLY THE CSTL WATERS NORTH OF OCRACOKE. BOTH THE WAVEWATCH AND
SWAN INDICATE THIS INCREASING TREND AND HAVE FOLLOWED WAVEWATCH
CLOSELY. AN EXTENDED PERIOD OF SCA SEAS WILL BE LIKELY FROM TUES
INTO THURS OR THURS NIGHT.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THURSDAY FOR AMZ150-152-
154.
SMALL CRAFT ADVISORY FROM 11 AM TUESDAY TO 5 PM EDT THURSDAY
FOR AMZ156.
&&
SYNOPSIS...SJ
NEAR TERM...SJ
SHORT TERM...SJ
LONG TERM...CLQ
AVIATION...CTC
MARINE...CTCHazardous weather outlook, Apr 21, 5:22 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 522 AM EDT MON APR 21 2008 NCZ029-044>047-079>081-090>095-098-104-220930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 522 AM EDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-220930- OUTER BANKS DARE- 522 AM EDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OUTER BANKS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS TODAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AS LOW PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 21, 3:06 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
306 PM EDT MON APR 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL STELLA 34.77N 77.14W
04/21/2008 E0.75 INCH CARTERET NC PUBLIC
&&
CQUELLSpecial weather statement, Apr 21, 3:08 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 308 PM EDT MON APR 21 2008 NCZ093-095-212015- CRAVEN-CARTERET- 308 PM EDT MON APR 21 2008 ...DEVELOPING STRONG THUNDERSTORMS WILL AFFECT CARTERET AND SOUTHERN CRAVEN COUNTIES UNTIL 415 PM EDT... AT 308 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF NEWPORT...MOVING NORTH NORTHEAST AT 7 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEWPORT AT 405 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAPE CARTERET...EMERALD ISLE...HAVELOCK...MOREHEAD CITY...BROAD CREEK...CHERRY POINT AIR STATION... AND HARLOWE. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, Apr 21, 3:17 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
317 PM EDT MON APR 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 W HOBUCKEN 35.24N 76.62W
04/21/2008 E0.75 INCH PAMLICO NC COAST GUARD
&&
CQUELLLocal storm report, Apr 21, 3:39 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
339 PM EDT MON APR 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL FALKLAND 35.70N 77.51W
04/21/2008 E0.75 INCH PITT NC PUBLIC
&&
CQUELLLocal storm report, Apr 21, 3:52 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT MON APR 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 NW SHELMERDINE 35.48N 77.31W
04/21/2008 E0.88 INCH PITT NC PUBLIC
&&
CQUELLSpecial weather statement, Apr 21, 4:01 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 401 PM EDT MON APR 21 2008 NCZ098-212100- ONSLOW- 401 PM EDT MON APR 21 2008 ...STRONG THUNDERSTORMS DEVELOPING OVER ONSLOW COUNTY UNTIL 500 PM EDT... AT 401 PM EDT...THERE WERE STRONG THUNDERSTORMS 11 MILES SOUTHWEST OF NEW RIVER AIR STATION...MOVING NORTH AT 8 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAWS RUN AT 415 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CATHERINE LAKE. WIND GUSTS OF 30 TO 40 MPH AND HALF INCH HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 8:18 PM EDT | Special Marine Warning | MHX | 42 min | |
| Apr 20, 8:25 PM EDT | Special Marine Warning | MHX | 95 min | |
| Apr 20, 8:47 PM EDT | Special Marine Warning | MHX | 88 min | |
| Apr 20, 9:27 PM EDT | Areal Flood Advisory | MHX | Pitt | 2 hr |
| Apr 20, 9:43 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pitt | 35 min |
| Apr 20, 10:17 PM EDT | Special Marine Warning | MHX | 58 min | |
| Apr 20, 11:07 PM EDT | Areal Flood Advisory | MHX | Dare | 3 hr |
| Apr 20, 11:16 PM EDT | Special Marine Warning | MHX | 89 min | |
| Apr 21, 8:29 AM EDT | Special Marine Warning | MHX | 61 min | |
| Apr 21, 9:28 AM EDT | Special Marine Warning | MHX | 62 min | |
| Apr 21, 11:47 AM EDT | Areal Flood Advisory | MHX | Dare, Hyde, Tyrrell | 4 hr |
| Apr 21, 12:51 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 39 min |
| Apr 21, 1:29 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 46 min |
| Apr 21, 1:55 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 50 min |
| Apr 21, 2:04 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Onslow | 41 min |
| Apr 21, 2:14 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 46 min |
| Apr 21, 2:15 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 45 min |
| Apr 21, 2:26 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 49 min |
| Apr 21, 2:33 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| Apr 21, 2:58 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 47 min |
| Apr 21, 3:09 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pitt | 51 min |
| Apr 21, 3:42 PM EDT | Areal Flood Advisory | MHX | Dare, Hyde | 3 hr |
| Apr 21, 4:12 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 48 min |
| Apr 21, 4:30 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 45 min |
| Apr 21, 5:08 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.